If one can imagine the difficulty of applying a plaster cast to one’s own broken leg, one may begin to understand the difficulties of attempting unassisted antidepressant tapering. While suffering depression is quite different than a broken limb, a bout of shingles, or a compromised liver, these are all serious health issues that require competent and attentive medical help to overcome successfully.
Therefore, stopping antidepressants is best done with competent and knowledgable help, including medical oversight, for a successful and healthy restorative outcome.
However, effective antidepressant tapering help is all too often non-existent, or at least, very hard to procure. The Alternative to Meds Center can help.
Four Problems With Antidepressant Tapering
The problems related to trying to quit antidepressants may seem complex and unwieldy, but can be perhaps simplified significantly if described within 4 main parameters:
Missing Diagnostic and Testing Protocols for Original Symptoms
Physicians are licensed to prescribe, but not trained to taper off antidepressants or other medications. There is no such training given to a licensed doctor in medical school. Additionally, physicians are advised by NAMI, the National Alliance on Mental Illness, to ensure that an accurate diagnosis must include determining that there is no physical illness or other physical factors that may need attention BEFORE prescribing an antidepressant or other types of medications. Despite the advice so issued, doctors often hastily prescribe medications based on nothing more than a short interview with their patient in the office, accompanied by zero testing or any exhaustive physical examinations of the patient.
Using Band-aid Solutions Which Only Mask Symptoms Temporarily
As deciding on a course of medication is often done without any real effort to clarify and address root causes, antidepressant medication can only attempt to dampen the unwanted symptoms. Like any drug, and like alcohol, this dampening effect is temporary at best. In some extreme and rare cases, this temporary measure may be life-saving. However, in the main, experience and studies show that there is actually little to no long-term therapeutic or health-restorative value inherent in prescribing antidepressant medication. The most common outcome will be that a person’s suppressed symptoms eventually return and then intensify, at which point the physician may even up the dosage. When antidepressant tapering is introduced, especially without proper guidance and support, the usual result is agonizing and unbearable, and antidepressant tapering attempts may fail.
Another layer of confusion occurs during a course of prescribed antidepressant meds is the extensive list of side-effects that these drugs can throw into the mix. In fact, these new side-effects are a common reason that a person ultimately decides to discontinue their medication. Each person presents a highly unique profile, often overlooked in the initial prescribing decision. It may be that a person was prescribed antidepressants to help with sadness after the loss of a spouse. However, their medication may now be causing insomnia or panic attacks which were not present before their prescription. If the person abruptly stops taking the antidepressant medication due to wanting these additional symptoms to cease, disastrous consequences can be the result. A summary of the most common of the side-effects connected to antidepressant medication can be found below.
Withdrawal from Antidepressants Also Causes Side-Effects
Quite separate from the return of original symptoms that may never have been diagnosed or received treatment, plus the onset of new drug side-effects, there are also documented withdrawal symptoms connected with antidepressant tapering. A list of some withdrawal symptoms commonly experienced during antidepressant cessation (especially when done too abruptly or without preparation and guidance during the process) is given further in this article. There is perhaps no real way to articulate the amount of suffering that a person finding themselves in such a crisis faces.
A wide range of antidepressant withdrawal symptoms can present when stopping or getting off antidepressant medication, including:
increased depression, including severe depression leading to suicidal thoughts
emotional lability, i.e., crying spells, anger, hostility, apathy, despair, etc.
electrical “zaps”, sometimes referred to as “brain zaps”
nightmares, insomnia, disrupted sleep patterns
Summary of Antidepressant Side-Effects
These can include, but are not limited to:
hyponatremia, or lowered sodium levels, leading to coma, seizure, mental confusion, or other effects
anorgasmia and other sexual difficulties
respiratory tract infection
hyperhidrosis, or extreme and unusual sweating
frequent and inexplicable mood swings
emotional blunting, numbness
akathisia, an agonizing internal restlessness accompanied by repetitive body motions such as rocking, pacing, etc.
rashes or skin eruptions which can be life-threatening
The Importance of Seeking Antidepressant Tapering Help
It cannot be stressed enough that a person should seek competent help and support to initiate and navigate safely through antidepressant medication tapering. For well over a dozen years, the Alternative to Meds Center has specialized in providing gentle, safe, and properly managed antidepressant withdrawal. The center provides competent, attentive care for clients who wish to regain natural mental health without needing to rely on pharmaceutical drugs. The programs offered at the Alternative to Meds Center have helped thousands of clients to successfully negotiate antidepressant tapering in a comfortable, safe and nurturing social setting and could be the exact help that you or your loved one have been searching for.